Michigan, 2006Strong Wind in Michigan, December 1, 2006
December 1, 2006 · NWS DTX · 4 events in 4 counties and zones
Strong southwest winds with gusts to 53 MPH brought down tree limbs and power lines, taking out power to thousands, especially across the Detroit area. A strong low pressure system that tracked across southeast Michigan was to blame.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds with gusts to 53 MPH brought down tree limbs and power lines, taking out power to thousands, especially across the Detroit area. A strong low pressure system that tracked across southeast Michigan was to blame. Winds increased rapidly around 1200 EST with sustained winds at 25 to 35 MPH and higher gusts lasting for a period of several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 1, 10:55 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 1, 10:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1055 AM EST FRI DEC 1 2006
.UPDATE...
WINTER HEADLINES HAVE BEEN DROPPED AS WARMER AIR CONTINUES TO
ADVANCE NORTH. SURFACE LOW AT 15Z WAS OVER KPTK AND UPPER LOW WAS
NOT THAT FAR BEHIND. THE UPPER LOW WILL MOVE ACROSS THE STATE
TODAY WITH A GOOD COVERAGE OF SHOWERS. LATEST RUC/NAM ARE IN GOOD
AGREEMENT WITH KEEPING THE BOUNDARY LAYER ABOVE FREEZING FOR MOST
OF THE CWA. THE EXCEPTION WILL BE ACROSS MIDLAND COUNTY AS THEY
REMAIN ON THE EDGE OF FREEZING TEMPERATURES. HOWEVER...WITH LATENT
HEAT RELEASE FROM THE FREEZING RAIN AND THE INFLUX OF WARMER AIR
FROM THE WARM WATERS OF LAKE HURON/SAGINAW BAY WILL KEEP THE
BOUNDARY LAYER ABOVE FREEZING INTO EARLY AFTERNOON.
AS UPPER LOW PASSES BY TO OUR NORTH...WEAKENING DEFORMATION WILL
PROVIDE SNOW SHOWERS AND PERHAPS A PERIOD OF SNOW NORTH OF M59
BEFORE ENDING NEAR 00Z. HOWEVER...ADDITIONAL ACCUMULATIONS WILL
LIKELY BE LOW ENOUGH TO NOT WARRANT ADDITIONAL HEADLINES.
THE MAIN SHORT TERM ISSUE IS THE WINDS AS MIXING LAYER HEIGHTS HAS
THE POTENTIAL TO TAP INTO THE MID 40KT RANGE. ACROSS INDIANA WIND
GUSTS WERE APPROACHING 50 KNOTS AND FORECAST SOUNDINGS AND MIXING
LAYER HEIGHTS SUGGEST THIS POTENTIAL...HENCE THE WIND ADVISORY
HOISTED FOR THE SOUTHERN CWA. WILL CONTINUE TO MONITOR TRENDS IF
ADJUSTMENTS ARE NEEDED IN THE WIND HEADLINES.
&&
.PREV DISCUSSION...ISSUED 620 AM EST FRI DEC 1 2006
AVIATION...
WIDE SWATH OF PRECIPITATION WILL SPREAD UP THROUGH THE AREA THIS
MORNING AND CONTINUE TO SOME DEGREE THIS AFTERNOON AS STORM SYSTEM
OVER ILLINOIS TRACKS NORTHEAST RIGHT OVER THE TOP OF THE AREA. KDTW
AND KDET WILL REMAIN MAINLY RAIN...WITH -SN MIXING IN LATE IN THE
AFTERNOON ON THE BACKSIDE OF THIS SYSTEM. KFNT/KMBS WILL SEE A MIX
OF -SN/PL/FZRA THIS MORNING...GOING TO ALL SNOW THIS AFTERNOON. OF
THE TWO...KFNT WILL SEE MORE FZRA/RA...KMBS MORE SNOW/PL THIS AM.
CEILINGS WILL BOB BETWEEN IFR/MVFR...BUT TREND HIGHER DURING THE DAY
AS DRY SLOT RACES NORTH INTO THE AREA. WRAPAROUND AROUND MOISTURE BY
LATE TODAY INTO TONIGHT WILL MAINLY BE MVFR WITH LITTLE MORE THAN
FLURRIES BY 00Z AND BEYOND.
PREV DISCUSSION...ISSUED AT 354 AM
SHORT TERM...TODAY AND TONIGHT
WINTER STORM IS BASICALLY ON TRACK AS PRECIPITATION CONTINUES TO
SPREAD NORTH INTO THE AREA. PRECIPITATION TYPE WILL BE THE BIGGEST
CHALLENGE...AND ALREADY SEE THE NEED TO LOWER SNOW AMOUNTS SOME ON
ALONG INTERSTATE 69 AND UP INTO PARTS OF THE THUMB AS MUCH OF THE
PRECIPITATION WILL BE A MIXTURE OF FREEZING RAIN/RAIN EARLY THIS
MORNING. THE WARNING STILL LOOKS OK AS ANY REDUCTION IN SNOW TOTALS
WILL BE MADE UP FOR IN ICING POTENTIAL. AREAS NEAR/WEST OF SAGINAW
STILL APPEAR IN A GOOD SPOT TO RECEIVE HEAVY SNOWFALL...ALTHOUGH
STILL EXPECT A MIXTURE OF SLEET/SNOW AT TIMES.
WILL BE WATCHING PART OF THE ADVISORY AREA...LIVINGSTON AND OAKLAND
COUNTIES...AS TEMPERATURES AROUND 30 ARE LEADING TO GLAZING ALREADY.
TO THIS POINT...THE ROADS ARE FINE...BUT OTHER SURFACES AREA ICING
OVER PRETTY QUICKLY. IF TEMPERATURES DO NOT COME UP IN THE NEXT FEW
HOURS...MAY HAVE TO UPGRADE TO A WARNING...AT LEAST UNTIL SURFACE
TEMPERATURES CLIMB ABOVE FREEZING LATER THIS MORNING.
MODELS ARE SIMILAR IN THE OVERALL EVOLUTION OF THIS SYSTEM AS THE
SURFACE LOW NOW HEADING THROUGH SOUTHERN ILLINOIS/INDIANA DEEPENS AS
IT TRACKS OVER SOUTHEAST LOWER MICHIGAN TODAY. THIS WILL ENSURE RAIN
FROM THE CITY OF DETROIT SOUTH...WITH A MIXTURE OF PRECIPITATION
THROUGH THE REST OF THE AREA...INCLUDING FREEZING RAIN/RAIN BETWEEN
M 59 AND I 69...AND SNOW/SLEET AND SOME FREEZING RAIN NORTH OF THAT.
THIS ALL CHANGES TO SNOW THIS AFTERNOON AS COLDER AIR WRAPS IN
BEHIND THE STORM SYSTEM. BY THAT TIME...THE OVERALL INTENSITY OF
PRECIPITATION WILL BE WANING.
LONG TERM...
THE ARCTIC AIR LOOKS TO BE STAYING A WHILE AS THE POLAR JET IS
FORECASTED TO BE OVER OR JUST SOUTH OF THE GREAT LAKES REGION
THROUGH THE PERIOD.
BETWEEN LAKE EFFECT ACTIVITY...DIURNAL EFFECTS...AND THE TIMING OF
SHORTWAVES...IT WILL BE DIFFICULT NOT TO INCLUDE A CHANCE OF SNOW
SHOWERS OR FLURRIES THROUGH THE ENTIRE PERIOD. THE BEST CHANCE FOR
SNOW SHOWERS APPEARS TO BE LATE SUNDAY/SUNDAY NIGHT AS AN UPPER
LEVEL WAVE MOVES THROUGH. VERY COLD AIR ASSOCIATED WITH THIS UPPER
LEVEL TROUGH/WAVE...-39 C AT 500 MB/-16 C AT 850 MB. BOTH THE 00Z
NAM/GFS INDICATING MEASURABLE QPF EXTENDING INTO SOUTHEAST MICHIGAN
AS WELL AS A FAIRLY WELL DEFINED SURFACE TROUGH WORKING THROUGH WITH
HIGH 850-700 MB RH INDICATED. BUMPED POPS UP 10 PERCENT
SUNDAY/SUNDAY NIGHT AND THERE IS A PRETTY GOOD CHANCE THEY NEED TO
BE ADJUSTED UP FURTHER AS WE PIN DOWN THE TIMING. THE 00Z UKMET IS
THE FASTEST WITH THE NAM BEING THE SLOWEST.
FOR THE REMAINDER OF THE FORECAST...WILL PUT THE MOST STOCK IN THE
00Z EUROPEAN...WHICH IS IN GENERAL AGREEMENT WITH THE 00Z GFS
ENSEMBLE MEAN. THE 00Z OPERATIONAL GFS RUN REALLY BEGINS TO DIVERGE
BY TUESDAY. ALTHOUGH THE 00Z EUROPEAN IS INDICATING WEAK SHORTWAVE
RIDGING ON TUESDAY...WILL MAINTAIN CHANCE POPS FOR CONTINUITY.
TEMPERATURES WILL BE A GOOD 10+ DEGREES BELOW NORMAL THROUGH THE
PERIOD. MIN TEMPERATURES WILL HAVE THE BIGGEST BUST POTENTIAL...WITH
ANY GIVEN NIGHT BEING CONSIDERABLY COLDER DEPENDENT ON LACK OF SKY
COVER AND POSSIBLE SNOW ON THE GROUND.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY...MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083 UNTIL 4 PM FRIDAY.
LAKE HURON...GALE WARNING...NORTH HALF GALE WARNING...NEARSHORE
WATERS FROM PORT AUSTIN TO PORT HURON INCLUDING SAGINAW BAY-SOUTH
HALF- SOUTH HALF UNTIL 4 AM SATURDAY.
LAKE ST CLAIR...GALE WARNING...LCZ460 UNTIL 4 AM SATURDAY.
MI WATERS OF LAKE ERIE...GALE WARNING...LEZ444 UNTIL 4 AM SATURDAY.
&&
SHORT TERM...BGM
LONG TERM....SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Dec 1, 10:12 AM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1012 AM EST FRI DEC 1 2006
MIZ047>049-053>055-021200-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
1012 AM EST FRI DEC 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ADDITIONAL SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED
THIS AFTERNOON AS A STORM SYSTEM TRACKS ACROSS THE STATE.
TEMPERATURES WILL DROP BELOW FREEZING TONIGHT AND RESIDUAL
MOISTURE ON UNTREATED SURFACES MAY BECOME ICY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS.
MIZ060>062-021200-
SHIAWASSEE-GENESEE-LAPEER-
1012 AM EST FRI DEC 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ADDITIONAL SNOWFALL ACCUMULATIONS OF AROUND 1 INCH IS EXPECTED THIS
AFTERNOON AS A STORM SYSTEM TRACKS ACROSS THE STATE. TEMPERATURES
WILL DROP BELOW FREEZING TONIGHT AND RESIDUAL MOISTURE ON
UNTREATED SURFACES MAY BECOME ICY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS.
MIZ063-068>070-075-076-082-083-021200-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1012 AM EST FRI DEC 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT TODAY. PLEASE REFER TO THE LATEST
URGENT WEATHER MESSAGE /NPWDTX/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-021200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1012 AM EST FRI DEC 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR ALL MARINE AREAS. PLEASE REFER TO
THE LATEST MARINE PRODUCTS /NSHDTX/ /GLFSC/ /GLFLH/ FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
BGM
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Strong Wind, Washtenaw
- When
- December 1, 12:00 PM EST to 4:00 PM EST
- Where
- Washtenaw forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.253, -83.839 (the zone’s center; the record gives no point)
Peak wind gusts of 43 MPH at Ann Arbor and 54 MPH at Ypsilanti were officially recorded by automatic observing equipment around 1300 EST. The wind was to blame for knocking out power to 2,500 customers in Washtenaw County. Four parked cars at Ann Arbor's Briarwood Mall were damaged at 1215 EST when a light pole broke at the base because of the wind. Total property damages throughout the county were roughly estimated at $15K. No injuries were reported.
Strong Wind, Oakland
- When
- December 1, 12:00 PM EST to 4:00 PM EST
- Where
- Oakland forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
Wind gusts estimated at 45 MPH across southern sections of Oakland County were blamed for knocking out power to about 1,000 customers.
Strong Wind, Wayne
- When
- December 1, 12:00 PM EST to 4:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
Wind gusts measured over 50 MPH were blamed for knocking out power to 31,000 customers in Wayne County. At 1300 EST, official observing equipment at the Detroit Metro Airport measured sustained winds of 40 MPH and a peak wind gust at 53 MPH. Total property damages were roughly estimated at $20K for the county.
Strong Wind, Macomb
- When
- December 1, 12:00 PM EST to 4:00 PM EST
- Where
- Macomb forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 42.673, -82.910 (the zone’s center; the record gives no point)
Wind gusts measured near 50 MPH were blamed for knocking out power to 1,000 customers in southern sections of Macomb County. At 1300 EST, official observing equipment at the Detroit City Airport, in nearby Wayne County, measured a peak wind gust at 51 MPH. Total property damages were roughly estimated at $1K for the county.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 1, 20061 death · 7 injured · $10 million · 23 events
- Tornado and Flash Flood in Pennsylvania, December 1, 20061 death · $2.2 million · F1 · 25 events
- Tornadoes and Damaging Winds in Pennsylvania, December 1, 20065 injured · $1.1 million · F2 · 14 events
- Winter Weather in Texas, December 1, 20061 death · 7 injured · $30,000 · 2 events
- High Wind in Pennsylvania, December 1, 20061 death · $10,000 · 71 kt wind · 36 events
- Damaging Winds and High Wind in New York, December 1, 20061 death · 67 kt wind · 21 events
- Winter Storm in Missouri, December 1, 2006$7.8 million · 29 events
- Blizzard in Wisconsin, December 1, 20061 death · 3 events
- Winter Storm in Illinois, December 1, 2006$4.5 million · 17 events
- Drought in Oklahoma, December 1 to 31, 2006$1.0 million · 42 events
- Tornado and Hail in Pennsylvania, December 1, 2006$645,000 · F1 · 27 events
- High Wind in Ohio, December 1, 20063 injured · $401,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8214, 8215, 8216, 8217.